The Fréchet distance is a well studied and commonly used measure to capture the similarity of polygonal curves. Unfortunately, it exhibits a high sensitivity to the presence of outliers. Since the presence of outliers is a frequently occurring phenomenon in practice, a robust variant of Fréchet distance is required which absorbs outliers. We study such a variant here. In this modified variant, our objective is to minimize the length of subcurves of two polygonal curves that need to be ignored (MinEx problem), or alternately, maximize the length of subcurves that are preserved (MaxIn problem), to achieve a given Fréchet distance. An exact solution to one problem would imply an exact solution to the other problem. However, we show that these problems are not solvable by radicals over Q and that the degree of the polynomial equations involved is unbounded in general. This motivates the search for approximate solutions. We present an algorithm which approximates, for a given input parameter δ, optimal solutions for the MinEx and MaxIn problems up to an additive approximation error δ times the length of the input curves. The resulting running time is O(n3δlog(nδ)), where n is the complexity of the input polygonal curves.

Additional Metadata
Keywords Approximation, Fréchet distance, Similarity of polygonal curves, Weighted shortest path
Persistent URL dx.doi.org/10.1016/j.comgeo.2014.01.002
Journal Computational Geometry
Citation
De Carufel, J.-L. (Jean-Lou), Gheibi, A. (Amin), Maheshwari, A, Sack, J.-R, & Scheffer, C. (Christian). (2014). Similarity of polygonal curves in the presence of outliers. Computational Geometry, 47(5), 625–641. doi:10.1016/j.comgeo.2014.01.002